Approximate Solution for Unconfined Seepage

by Chandrakant S. Desai, (M.ASCE), Res. Civ. Engr.; Soil and Rock Mech. Branch, USAE Waterways Experiment Station, Vicksburg, MS,

Serial Information: Journal of the Irrigation and Drainage Division, 1973, Vol. 99, Issue 1, Pg. 71-87

Document Type: Journal Paper


An approximate solution procedure by using the finite element method is developed for one-dimensional unsteady free surface seepage. The numerical results are compared with experiments on a viscous flow model and with analog solutions. Satisfactory correlation is obtained between the numerical and experimental results. The results from the proposed procedure based on one-dimensional formulation are also compared with those from two- and three-dimensional formulations. Numerical properties of the proposed procedure with respect to timewise and spatial discretizations, magnitudes of permeability, and use of higher order approximating functions are analyzed also. It is found that the proposed solution can provide satisfactory and economical solutions for many practical problems that can be idealized as one-dimensional.

Subject Headings: Seepage | Finite element method | Free surfaces | Viscous flow | Numerical models | Analogs | Correlation | Spatial analysis

Services: Buy this book/Buy this article


Return to search